Illinois, 2009

Flash Flooding and Damaging Winds in Illinois, June 19, 2009

June 19, 2009 · NWS DVN · 17 events in 5 counties and zones

A cold front pushed through Iowa and Illinois during the afternoon and evening of June 19, bringing severe thunderstorms and flooding to much of the area. After seeing generally sunny skies for much of the day, thunderstorms developed and raced east across the area during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front pushed through Iowa and Illinois during the afternoon and evening of June 19, bringing severe thunderstorms and flooding to much of the area. After seeing generally sunny skies for much of the day, thunderstorms developed and raced east across the area during the late afternoon and early evening hours. Winds in excess|of 70 mph were reported with some of the storms as they sped through the area toppling trees and causing some structural damage. In addition to the high winds, torrential downpours were common with the storms as they dumped anywhere from three quarters of an inch to over 3 inches of rain in only an hour or two. Temperatures|topped out in the middle 80s and lower 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 19, 1:04 PM CST, 2 hours earlier.

Area forecast discussion, Jun 19, 1:04 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CDT FRI JUN 19 2009

.SYNOPSIS...
SEVERE WEATHER HAS ALREADY IMPACTED THE CWA THIS MORNING IN THE
NORTH...AND REMAINS A HIGH THREAT THROUGH MID EVENING WHEN A COLD
FRONT WILL SWEEP EASTWARD THROUGH THE CWA. CLEARING IN THE WAKE OF
THE MORNING STORMS HAS ALLOWED FOR A QUICK RECOVERY ON TEMPERATURES
BACK TO THE UPPER 80S TO LOWER 90S OVER MUCH OF THE CWA.  DEWPOINTS
ARE 70 TO 78 OVER THE AREA AGAIN...AND WE HAVE LESS CAPPING THAN
SEEN YESTERDAY.  OUR WIND PROFILE STRONGLY SUPPORTS SUPERCELLS AND
ORGANIZED MULTICELL BOWING LINES.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
AFTERNOON SUPERCELLS WILL LIKELY FORM ALONG BOUNDARY LEFT BEHIND
FROM THE OVERNIGHT STORMS. ONE BOUNDARY IS FROM WATERLOO THROUGH DES
MOINES...AND ANOTHER IS ALONG INTERSTATE 80 IN IOWA AND ILLINOIS.
ADDITIONAL ISOLATED SUPERCELLS COULD FORM IN OTHER AREAS DURING PEAK
HEATING BETWEEN 3 AND 5 PM. THESE STORMS WILL ALL BE CAPABLE OF
PRODUCING TORRENTIAL RAIN...GOLF BALL SIZE HAIL...SEVERE WIND
GUSTS...AND TORNADOES.  STORMS ALONG BOUNDARIES WITH LOCALLY BACKED
SOUTHEAST WINDS MAY BE CAPABLE OF PRODUCING MORE LONG LIVED
TORNADOES.  AS OF 2 PM...STORMS HAVE FIRED IN SOUTHWEST IOWA...AND
NORTHWEST MISSOURI...WITH EMBEDDED SUPERCELLS ALREADY OCCURRING.
THESE STORMS WILL IMPACT THE AREA THROUGH THIS EVENING.

BY EARLY EVENING...A ORGANIZED LINE OF SEVERE STORMS...WITH BOWING
SEGMENTS AND EMBEDDED SUPERCELLS IS LIKELY OVER MIDWEST...AND SHOULD
IMPACT MUCH OF THE CWA. WIND GUSTS TO 70 MPH ARE LIKELY...WITH SOME
BOWING SEGMENTS CAPABLE OF OVER 75 MPH THROUGH MID EVENING. EMBEDDED
SUPERCELLS AND NOTCHES IN LINE SEGMENTS MAY ALSO PRODUCE BRIEF
TORNADOES DURING THE STORM EVOLUTION INTO A MATURE LINE.  HEAVY
RAINFALL MAY RESULT IN FLASH FLOODING DUE TO RAINFALL RATES...BUT
THIS SEEMS A LOW RISK IN ANY ONE SPOT AND NO FLASH FLOOD WATCH WILL
BE ISSUED AT THIS TIME...THOUGH ONE MAY BE REQUIRED ONCE IT BECOMES
CLEAR ON WHERE THE STORMS MAY TRAIN OR PRODUCE THE MOST SIGNIFICANT
RAINFALL.

LATER TONIGHT...AFTER 10 PM...SKIES SHOULD CLEAR GRADUALLY AND WINDS
WILL BECOME WESTERLY AS DRY AIR FILTERS IN BEHIND THE COLD FRONT. NO
ADDITIONAL SEVERE WEATHER IS EXPECTED.  SATURDAY APPEARS
PLEASANT...WITH PARTLY TO MOSTLY SUNNY SKIES AND HIGHS IN THE LOWER
TO MID 80S.
...ERVIN...

.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...SUMMER TYPE WEATHER
PATTERN CONTINUES THROUGH THE EXTENDED FORECAST PERIOD.

SUNDAY THROUGH WEDNESDAY...THE ECMWF/GFS ARE SIMILAR IN PROGGING AN
500MB SHORTWAVE TO MOVE ACROSS KANSAS..NEBRASKA AND WESTERN IOWA ON
SUNDAY. MOST OF THE ENERGY ASSOCIATED WITH THIS WAVE SHOULD PASS TO
OUR WEST...BUT THERE IS A SLIGHT CHANCE IT COULD PRODUCE SHOWERS
AND THUNDERSTORMS ON SUNDAY. BOTH MODELS THEN BUILD AN UPPER LEVEL
RIDGE OVER THE UPPER MID WEST ON MONDAY THROUGH WEDNESDAY. THIS
RIDGE SHOULD KEEP THE AREA MAINLY DRY. HOWEVER...HIGH TEMPERATURES
WILL BE HOT...RANGING IN THE UPPER 80S TO AROUND 90 DEGREES EACH
DAY. SURFACE DEWPOINTS WILL ALSO BE IN THE UPPER 60S TO LOW 70S
WHICH WILL PRODUCE VERY MUGGY AND HUMID CONDITIONS.

THURSDAY AND FRIDAY...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE THURSDAY AND FRIDAY AS THE LONG RANGE MODELS PROG MULTIPLE
WEAK SHORTWAVES TO MOVE NEAR OR ACROSS THE FORECAST AREA. ...KUHL...

&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD EXCEPT
FOR IN AREAS OF +TSRAGR. ANY +TSRAGR WILL BE CABLE OF PRODUCING LIFR
CONDITIONS WITH CIGS BELOW 1000FT...VSBYS BELOW 1/2SM FG AND STRONG
WINDS VRB35G50KT.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT ACROSS
THE FORECAST AREA.  ...KUHL...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

ERVIN/KUHL
Hazardous weather outlook, Jun 19, 8:31 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 AM CDT FRI JUN 19 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
931 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE AREA TODAY AND ARE LIKELY TO
BE SEVERE AND PRODUCE LOCALLY HEAVY RAINFALL. THE ATMOSPHERE IS
VERY UNSTABLE AND WINDS ALOFT SUPPORT WELL ORGANIZED THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING STRAIGHT-LINE WINDS. INTENSE RAINFALL
WILL OCCUR WITH THESE STORMS THAT MAY CAUSE MINOR FLOODING. WHERE
MULTIPLE THUNDERSTORMS TRACK OVER THE SAME AREA...FLASH FLOODING
IS LIKELY.

THE FIRST GROUP OF THUNDERSTORMS IS CURRENTLY EXITING THE
AREA...AFTER PRODUCING SIGNIFICANT WIND DAMAGE AND SOME LARGE HAIL
OVER EASTERN IOWA AND NORTHWEST ILLINOIS.

THE THREAT OF SEVERE WEATHER WILL END LATER TONIGHT WHEN THE COLD
FRONT EXITS THE AREA.

THE STORM PREDICTION CENTER HAS ALMOST ALL OF THE AREA UNDER A
MODERATE RISK OF SEVERE THUNDERSTORMS...THUS AN EMERGENCY MANAGEMENT
CONFERENCE CALL IS SCHEDULED FOR 11 AM TODAY TO DISCUSS THE SEVERE
THREAT.

IN ADDITION...SOME AREA RIVERS ARE EXPERIENCING GENERALLY MINOR
FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD
WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY. REPORTS OF STRONG WINDS...
WIND DAMAGE AND RAINFALL AMOUNTS WILL BE APPRECIATED.

ERVIN

In the hours before

Local storm report, Jun 19, 9:40 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     TSTM WND DMG     DELHI                   42.43N 91.33W
06/19/2009                   DELAWARE           IA   BROADCAST MEDIA

            NUMEROUS TREE LIMBS DOWN AND WINDOWS BLOWN OUT OF A
            HOUSE. POWER OUT IN TOWN. BOATS SUNK AT LAKE DELHI.

&&

LEGRO
Local storm report, Jun 19, 9:54 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     DYERSVILLE              42.48N 91.12W
06/19/2009                   DUBUQUE            IA   EMERGENCY MNGR

            1.3 INCHES OF RAIN IN AN HOUR. NUMEROUS OUT BUILDINGS
            DAMAGED BY WINDS SOUTH OF TOWN. WINDS ESTIMATED BY EMA OF
            70 TO 80 MPH.

&&

WE
Local storm report, Jun 19, 10:05 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     TSTM WND GST     3 N KEYSTONE            42.04N 92.20W
06/19/2009  E50.00 MPH       BENTON             IA   EMERGENCY MNGR

0720 AM     TSTM WND GST     GARRISON                42.14N 92.14W
06/19/2009  M87.00 MPH       BENTON             IA   TRAINED SPOTTER

            TREE BRANCHES DOWN.

0728 AM     TSTM WND DMG     7 SW VINTON             42.09N 92.12W
06/19/2009                   BENTON             IA   EMERGENCY MNGR

            50 MPH SUSTAINED WINDS WITH HIGHER GUSTS. TREES DOWN IN
            GARRISON IOWA.

0730 AM     TSTM WND DMG     WSW URBANA              42.22N 91.88W
06/19/2009                   BENTON             IA   TRAINED SPOTTER

            CAMPING TRAILER BLOWN INTO HOUSE. SEMI TRAILER BLOWN OVER
            IN TOWN.

0736 AM     TSTM WND DMG     VINTON                  42.16N 92.03W
06/19/2009                   BENTON             IA   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN. POWER OUT IN TOWN.

0738 AM     TSTM WND DMG     URBANA                  42.22N 91.88W
06/19/2009                   BENTON             IA   EMERGENCY MNGR

            TREES AND TREE BRANCHES UPROOTED AND BLOW DOWN.

0745 AM     TSTM WND DMG     WALKER                  42.29N 91.78W
06/19/2009                   LINN               IA   TRAINED SPOTTER

            LARGE TREES 2 FEET DIAMETER BLOWN ACROSS ROAD IN TOWN.

0745 AM     TSTM WND DMG     2 N WALKER              42.32N 91.78W
06/19/2009                   BUCHANAN           IA   TRAINED SPOTTER

            100 YEAR OLD WATER PUMPING WIND MILL BLOWN OVER. CORN BIN
            AND DRYER BLOWN OFF OF FOUNDATION.

0745 AM     HAIL             5 E CENTER POINT        42.19N 91.68W
06/19/2009  E0.88 INCH       LINN               IA   EMERGENCY MNGR

0750 AM     TSTM WND DMG     URBANA                  42.22N 91.88W
06/19/2009                   BENTON             IA   TRAINED SPOTTER

            LOTS OF DAMAGE IN THE TOWN OF URBANA. 1-2 FT. DIAMETER
            TREES DOWN. HIGHWAY SIGNS BLOWN OVER. SHINGLES PEELED OFF
            HOUSES. GAS AND BANK SIGN BLOWN OUT. TIME ESTIMATED.

0755 AM     TSTM WND DMG     VINTON                  42.16N 92.03W
06/19/2009                   BENTON             IA   BROADCAST MEDIA

            NUMEROUS TREES DOWN THROUGHOUT TOWN. WINDS ESTIMATED AT
            75 MPH.

0755 AM     TSTM WND DMG     4 N TROY MILLS          42.34N 91.68W
06/19/2009                   BUCHANAN           IA   LAW ENFORCEMENT

            TREE BLOWN DOWN OVER POWER LINES. TREE ON FIRE. ON
            HIGHWAY W-45 IN BUCHANAN COUNTY.

0800 AM     TSTM WND GST     CENTER POINT            42.19N 91.78W
06/19/2009  E60.00 MPH       LINN               IA   TRAINED SPOTTER

0800 AM     TSTM WND DMG     TROY MILLS              42.28N 91.68W
06/19/2009                   LINN               IA   TRAINED SPOTTER

            OUTBUILDINGS BLOWN DOWN.

0803 AM     TSTM WND DMG     RYAN                    42.35N 91.48W
06/19/2009                   DELAWARE           IA   EMERGENCY MNGR

            LARGE GRAIN BINS DESTROYED AT RYAN COOP. TREES DOWN IN
            TOWN AND WIDE SPREAD ROOF DAMAGE. REPORTED TO EMA BY RYAN
            FIRE DEPT.

0808 AM     TSTM WND DMG     2 E RYAN                42.35N 91.44W
06/19/2009                   DELAWARE           IA   EMERGENCY MNGR

            SOFET RIPPED FROM HOUSE.

0808 AM     TSTM WND DMG     4 NW RYAN               42.39N 91.54W
06/19/2009                   DELAWARE           IA   EMERGENCY MNGR

            POWER LINES BLOWN DOWN SOUTH OF HIGHWAY 20 ACROSS COUNTY.

0809 AM     TSTM WND DMG     DELHI                   42.43N 91.33W
06/19/2009                   DELAWARE           IA   BROADCAST MEDIA

            NUMEROUS TREE LIMBS DOWN AND WINDOWS BLOWN OUT OF A
            HOUSE. POWER OUT IN TOWN. BOATS SUNK AT LAKE DELHI.

0809 AM     TSTM WND DMG     DELHI                   42.43N 91.33W
06/19/2009                   DELAWARE           IA   EMERGENCY MNGR

            TREE BLOWN DOWN ON HOUSE.

0815 AM     TSTM WND DMG     EARLVILLE               42.48N 91.27W
06/19/2009                   DELAWARE           IA   TRAINED SPOTTER

            TREES DOWN. WINDOWS BLOWN IN AND ROOF DAMAGE.

0821 AM     TSTM WND GST     FARLEY                  42.44N 91.01W
06/19/2009  M60.00 MPH       DUBUQUE            IA   FIRE DEPT/RESCUE

0823 AM     TSTM WND GST     WORTHINGTON             42.40N 91.12W
06/19/2009  E60.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

0830 AM     TSTM WND DMG     DYERSVILLE              42.48N 91.12W
06/19/2009                   DUBUQUE            IA   EMERGENCY MNGR

            1.3 INCHES OF RAIN IN AN HOUR. NUMEROUS OUT BUILDINGS
            DAMAGED BY WINDS SOUTH OF TOWN. WINDS ESTIMATED BY EMA OF
            70 TO 80 MPH.

0834 AM     TSTM WND GST     ASBURY                  42.51N 90.76W
06/19/2009  E80.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

            WINDS ESTIMATED AT 60 TO 80 MPH BY TRAINED SPOTTER.

0835 AM     TSTM WND DMG     ASBURY                  42.51N 90.76W
06/19/2009                   DUBUQUE            IA   BROADCAST MEDIA

            LARGE MAPLE TREE DOWN ON TRUCK IN DRIVEWAY. TIME
            ESTIMATED.

0845 AM     TSTM WND DMG     DUBUQUE                 42.50N 90.69W
06/19/2009                   DUBUQUE            IA   TRAINED SPOTTER

            POWER LINES DOWN IN TOWN. TIME ESTIMATED.

0846 AM     TSTM WND GST     2 W DUBUQUE             42.50N 90.74W
06/19/2009  E80.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

            50 TO 60 MPH WINDS IWTH GUST TO 70 TO 80 MPH.WIND
            EQUIPMENT BROKEN.

0848 AM     TSTM WND GST     DUBUQUE                 42.50N 90.69W
06/19/2009  E55.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

            DOWNTOWN DUBUQUE.

0850 AM     TSTM WND DMG     3 NW DUBUQUE            42.53N 90.73W
06/19/2009                   DUBUQUE            IA   TRAINED SPOTTER

            2-3 FOOT DIAMETER TREE DOWN. TIME ESTIMATED.

0909 AM     TSTM WND DMG     EAST DUBUQUE            42.49N 90.64W
06/19/2009                   JO DAVIESS         IL   LAW ENFORCEMENT

            TREE UPROOTED ONTO WIRES AND IS ON FIRE.

0912 AM     HAIL             BELLEVUE                42.26N 90.43W
06/19/2009  E1.00 INCH       JACKSON            IA   LAW ENFORCEMENT

0930 AM     TSTM WND DMG     FREEPORT                42.29N 89.63W
06/19/2009                   STEPHENSON         IL   TRAINED SPOTTER

            6 TO 8 INCH DIAMETER TREE LIMBS DOWN ACROSS TOWN. DAMAGE
            OCCURRED BETWEEN 930 AND 1000 AM.

0945 AM     TSTM WND DMG     FREEPORT                42.29N 89.63W
06/19/2009                   STEPHENSON         IL   EMERGENCY MNGR

            MANY TREES AND BRANCHES DOWN IN TOWN. CHURCH WAS STRUCK
            BY LIGHTNING. ALSO 1 INCH OF RAIN IN 15 MINUTES ON THE
            SOUTH SIDE OF TOWN.

0950 AM     HAIL             PEARL CITY              42.27N 89.83W
06/19/2009  M0.50 INCH       STEPHENSON         IL   EMERGENCY MNGR

            ALONG WITH WINDS UP TO 48 MPH.

0954 AM     HAIL             SE CHADWICK             42.01N 89.89W
06/19/2009  M0.75 INCH       CARROLL            IL   TRAINED SPOTTER

            DIME SIZED HAIL.

&&

WE
Local storm report, Jun 19, 11:37 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 PM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     2 S QUASQUETON          42.37N 91.76W
06/19/2009                   BUCHANAN           IA   TRAINED SPOTTER

            FROM 2 SOUTH OF QUASQUETON IN BUCHANAN COUNTY, TO WALKER
            IN LINN COUNTY ALONG HIGHWAY W-45 AND HIGWAY W-6E TO
            CENTER POINT IN LINN COUNTY. WIDESPREAD TREE DAMAGE WITH
            TREE LIMBS DOWN OVER 8 INCHES, AND TREES DOWN WHICH ARE
            OVER 3 FEET IN DIAMETER. HOUSES AND MANY OUT BUILDINGS
            DAMAGED BY FALLING TREES. POWER LINES ALSO DOWN ACROSS
            MUCH OF THE AREA. END TIME OF DAMAGE AROUND 830 AM. TIMES
            ARE APPROXIMATE.

&&

WE
Local storm report, Jun 19, 12:20 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     2 N MONTICELLO          42.27N 91.19W
06/19/2009                   JONES              IA   EMERGENCY MNGR

            POWER POLE SNAPPED IN HALF. HEAVY TREE DAMAGE WITH LOTS
            OF LIMBS DOWN.

&&

WE
Local storm report, Jun 19, 12:40 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     FARLEY                  42.44N 91.01W
06/19/2009                   DUBUQUE            IA   EMERGENCY MNGR

            MOST DAMAGE IN THE COUNTY WAS SOUTHEAST OF FARLEY AND
            NORTHEAST AND NORTHWEST OF EPLEY, AND IN THE DUBUQUE
            AREA. MANY TREES DOWN, LOTS OF BUILDINGS DAMAGED. 300
            FOOT CATTLE SHED NEAR PEOSTA MOVED FROM ITS FOUNDATION.

&&

WE

The radar

The Lincoln radar (KILX), 132 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, McDonough

When
June 19, 3:04 PM CST
Where
McDonough County, 1.72 mi WSW of Tennessee
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.410, -90.860

Thunderstorm Wind, McDonough

When
June 19, 3:10 PM CST
Where
McDonough County, 3.19 mi WSW of Tennessee to 0.78 mi NE of Colmar
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.408, -90.888

Wind gusts estimated to be 60 to 65 mph blew down some 2 foot diameter trees onto Route 61 west of Tennessee, IL around 410 pm June 19.

Thunderstorm Wind, McDonough

When
June 19, 3:24 PM CST
Where
McDonough County, 0.34 mi NNE of Macomb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.475, -90.668

Wind gusts were estimated to be 60 mph at the Western Illinois University Golf Course in Macomb, IL around 424 pm June 19.

Thunderstorm Wind, McDonough

When
June 19, 3:25 PM CST
Where
McDonough County, 1.57 mi S of Macomb
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.448, -90.676

Wind gusts estimated to be 65 mph blew down a tree across the intersection of W Grant St and S Johnson St in Macomb, IL around 425 pm June 19.

Thunderstorm Wind, Bureau

When
June 19, 4:40 PM CST
Where
Bureau County, 0.86 mi NW of Sheffield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.360, -89.740

Wind gusts estimated to be 60 mph blew down some branches and twigs in Sheffield, IL around 540 pm June 19. Some slides and a ladder were blown out of a swimming pool.

Flash Flood, Rock Island

When
June 19, 4:44 PM CST to 5:30 PM CST
Where
Rock Island County, 0.62 mi WNW of Milan to 1.09 mi SW of Milan
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.455, -90.580

Heavy rain resulted in flash flooding of some streets just west of the Quad City Airport in Milan, IL during the early evening of June 19.

Thunderstorm Wind, Rock Island

When
June 19, 4:45 PM CST to 4:52 PM CST
Where
Rock Island County, Moline Quad City Arp
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -90.520

Thunderstorm Wind, Rock Island

When
June 19, 4:52 PM CST
Where
Rock Island County, Cordova
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -90.320

Wind gusts estimated to be 65 mph blew down some 5 to 6 inch diameter tree branches in Cordova, IL around 552 pm June 19.

Thunderstorm Wind, Bureau

When
June 19, 4:55 PM CST
Where
Bureau County, 0.54 mi N of Malden
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.428, -89.368

Wind gusts estimated to be 75 mph blew a 5 foot diameter tree down on the north side of Malden, IL around 555 pm June 19.

Flash Flood, Rock Island

When
June 19, 5:00 PM CST to 5:30 PM CST
Where
Rock Island County, 1.34 mi ENE of Moline to 1.3 mi ESE of Moline
Cause
Heavy Rain
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
41.505, -90.495

Heavy rains resulted in flash flooding of some streets in Moline, IL during the early evening of June 19.

Thunderstorm Wind, Rock Island

When
June 19, 5:00 PM CST
Where
Rock Island County, 1.55 mi E of Moline
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.500, -90.490

Wind gusts estimated to be 65 mph blew down several tree branches in Moline, IL around 600 pm June 19.

Flash Flood, Carroll

When
June 19, 5:08 PM CST to 6:15 PM CST
Where
Carroll County, 2.88 mi NW of Mt Carroll to 2.88 mi NE of Wacker
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.125, -90.025

Heavy rains resulted in flash flooding of some county roads near Mount Carroll, IL during the early evening of June 19.

Thunderstorm Wind, Whiteside

When
June 19, 5:09 PM CST
Where
Whiteside County, 0.69 mi N of Erie
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -90.080

Wind gusts estimated to be 70 mph blew several 8 to 10 inch diameter branches down in Erie, IL around 609 pm June 19.

Thunderstorm Wind, Whiteside

When
June 19, 5:10 PM CST
Where
Whiteside County, 0.69 mi S of Morrison
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.810, -89.970

Wind gusts estimated to be 70 mph blew some trees and power lines down in Morrison, IL around 610 pm June 19.

Thunderstorm Wind, Whiteside

When
June 19, 5:15 PM CST
Where
Whiteside County, 0.69 mi N of Erie
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.660, -90.080

Wind gusts estimated to be 70 mph blew down several tree limbs and power lines in Erie, IL around 615 pm June 19. Some limbs were blocking a road.

Thunderstorm Wind, Whiteside

When
June 19, 5:22 PM CST
Where
Whiteside County, 0.52 mi E of Rock Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.770, -89.690

Wind gusts estimated to be 70 mph blew some trees down in Rock Falls, IL around 622 pm June 19.

Thunderstorm Wind, Bureau

When
June 19, 5:29 PM CST
Where
Bureau County, 1.24 mi NNE of Dover
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
County Official
Coordinates
41.447, -89.394

Wind gusts estimated to be 80 mph blew a 3 foot diameter tree down across county road 2400E 1 mile north of Route 34 north of Dover, IL around 629 pm June 19. In addition, a farmstead sustained damage to trees, the residence, and a machine shed. Near the intersection of 2075N and 2400E a garage was destroyed and a porch and some sheds had their roofs ripped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184031, 184034, 184035, 184038, 184043, 184048, 184062, 184075, 184081, 184093, 184096, 184109, 184112, 184113, 184115, 184119, 184129.